Narrow Results Clear All
Search results for ""
Journal Article > Study
Field TS, Tjia J, Mazor KM, et al. Am J Med. 2011;124:179.e1-179.e7.
Warfarin therapy is commonly associated with adverse events despite specific indicators designed to capture them and guide prevention efforts. This study adopted the SBAR communication tool as part of a protocol to improve the quality of warfarin management in the nursing home setting. Using a facilitated telephone communication between nurses and physicians in 26 nursing homes, the patients randomized to the SBAR approach had statistically significant improvements in their therapeutic levels and a non-statistically significant reduction in adverse events. A past AHRQ WebM&M commentary discusses a case of inadequate warfarin monitoring that resulted in an adverse event for a nursing home patient.
Journal Article > Study
Anticoagulant medication errors in nursing homes: characteristics, causes, outcomes, and association with patient harm.
Desai RJ, Williams CE, Greene SB, Pierson S, Hansen RA. J Healthc Risk Manag. 2013;33:33-43.
Patients in nursing homes are generally elderly, chronically ill, and take multiple medications, which places them at higher risk for medication errors. The state of North Carolina maintains a mandatory medication error reporting system for all nursing homes. This study analyzed data from this system to characterize errors due to anticoagulant drugs (which are considered high-risk medications). Errors were found to be common and harmful, often due to inadequate monitoring to ensure appropriate drug dosing. The authors recommend several potential solutions, but any interventions will likely also have to address the fact that safety culture in nursing homes is generally poor. An AHRQ WebM&M commentary discusses a preventable error due to inadequate monitoring of the anticoagulant warfarin at a nursing home, and an AHRQ WebM&M perspective explores the difficult problem of ensuring medication safety in nursing facilities.
Ornstein C. Washington Post. July 12, 2015.
Anticoagulants are considered high-alert medications that if used ineffectively can result in patient harm. Reporting on an anticoagulant commonly used in nursing homes and patient harm linked to this medication, this newspaper article relates reasons doctors are reluctant to prescribe new drugs to older patients and challenges to monitoring and preventing such adverse drug events.